Colorado, 2003

Hail in Colorado, June 28, 2003

June 28, 2003 · NWS PUB · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 28, 12:23 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 12:23 PM MST, 3 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
123 PM MDT SAT JUN 28 2003

SHORT TERM DISCUSSION...TONIGHT AND SUNDAY

CURRENTLY: A BROAD RIDGE OF HI PRES WAS LOCATED OVER S CA AND THE
BAJA...KEEPING NW FLOW ALOFT ACROSS COLORADO. AT THE SFC A WEAK
BOUNDARY WAS LOCATED ACROSS THE E PLAINS STRETCHING FROM SW TO
NE. PLENTY OF SOLAR INSOLATION THIS AM WARMED TEMPS VERY QUICKLY...
BUT UPSLOPE FLOW AT THE SFC HAS STRENGTHENED ACROSS THE E PLAINS...
CONTINUING TO PUMP IN LOW LEVEL MOISTURE UP THE ARKANSAS VALLEY AND
AGAINST THE SOUTHERN FRONT RANGE. ISOLATED CONVECTION HAS FIRED UP
NEAR TAD...AND AREAS WEST CONTINUE TO BE WARM AND DRY.

TONIGHT: SHORT TERM MODELS SOMEWHAT AGREE IN BRINGING IN SOME GOOD
PRECIPITABLE WATER AMOUNTS ACROSS THE E PLAINS THIS EVENING...THEN
LINGER OVERNIGHT. LOOKING AT DEWPOINTS FROM SFC OBS OUT EAST...IN
ADDITION TO CAPES OF 2000-2500 J/KG AND VERY IMPRESSIVE LAPSE
RATES...MORE CONVECTION IS EXPECTED. SETUP IS PRESENT FOR A MCS TO
DEVELOP ACROSS W KS TONIGHT...WITH THE EXPECTED OUTFLOW SERVING AS A
TRIGGER FOR MORE ACTIVITY OUR WAY. I INCREASED THE POP VALUES OUT
EAST...WHILE KEEPING 30 POPS FOR THE E MTS AND ADJACENT PLAINS.
ONGOING FORECAST GRIDS HAD SLIGHT CHC POPS FOR THE FAR E OVERNIGHT...
AND MODEL DO HINT AT SOME PRECIP LINGERING...SO WILL KEEP THESE POPS
GOING. CLOUD COVER TONIGHT WILL BE SLOW TO DISSIPATE...THEREFORE
SLOWING THE COOLING PROCESS.

SUNDAY: THE DAY SHOULD START OFF PARTLY CLOUDY...WITH MOSTLY CLEAR
SKIES OUT WEST. ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE...
PRIMED FOR THE AFTN. MOS GUIDANCE DROPPED MAX TEMPS CONSIDERABLY
COMPARED TO PREVIOUS RUNS...SO HAD TO CUT FORECASTED MAXS A BIT.
OTHER THAN THE TEMPS...ONGOING GRIDS LOOKED REASONABLE. UPSLOPE
FLOW CONTINUES FOR SUNDAY...AFFECTING PRIMARILY THE E PLAINS.
CONVECTION IS POSSIBLE ACROSS THE SW AND CENT MTS AND THE SAN LUIS
VALLEY AS WELL...AS THE ATMOS BECOMES MORE UNSTABLE THERE AS
INDICATED BY THE HIGH HAINES INDEX.  MOORE //

LONG TERM DISCUSSION...SUNDAY NIGHT THROUGH NEXT SATURDAY

...LOOKS PROMISING FOR SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY
HEAVY RAIN ALONG THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS SUNDAY
EVENING...

LATEST MESO-ETA QPF IS PRETTY AGGRESSIVE ON THE PRECIPITATION ALONG
THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS SUNDAY EVENING, WITH
AROUND A HALF INCH FORECAST FOR THE I-25 CORRIDOR FROM SPRINGS TO
PUEBLO, AND PROGRESSIVELY LIGHTER AMOUNTS TO THE WEST, EAST AND SOUTH
OF THIS MAXIMUM. LOOKING AT ALL THE PARAMETERS, SEE NO REASON TO
ARGUE WITH THESE AMOUNTS AS A GENERALIZATION.  PLACEMENT LOOKS GOOD,
TOO, BASED ON FORECAST SOUTHEAST LOW AND MID LEVEL WINDS WHICH
SHOULD TEND TO FOCUS THE PRECIPITATION IN THE SPRINGS-PUEBLO I-25
CORRIDOR AREA, AND ALONG THE SOUTHEAST MOUNTAINS.  APPEARS THERE WILL
BE MORE THAN ADEQUATE MOISTURE AVAILABLE, WITH THE MESO-ETA NOW
FORECASTING PWS TO RISE OVER AN INCH OVER MOST OF THE SOUTHEAST
PLAINS SUNDAY EVENING. ADDITIONALLY, LOW AND MID LEVEL WINDS ARE
FORECAST TO BE LIGHT AND EASTERLY, WITH STEERING WINDS ALOFT
FAIRLY LIGHT (15-20 KTS) AND NORTHWESTERLY.  THIS SHOULD ALL
CONTRIBUTE TO THE DEVELOPMENT OF MOIST, SLOW MOVING THUNDERSTORMS,
CAPABLE OF PUTTING DOWN SOME HEAVY RAIN.  THE POTENTIAL FOR
SEVERE STORMS WILL EXIST, TOO, WITH 0-6KM BULK SHEAR VALUES
OF 40-45 KTS ACROSS THE PLAINS EARLY SUNDAY EVENING, LOWERING
TO 25-30 KTS BY LATE EVENING.  THIS WILL BE MORE THAN
SUFFICIENT SHEAR TO GET A FEW STORMS ROTATING.  THERE SHOULD
BE ADEQUATE CAPE, TOO, WITH VALUES OF AT LEAST 500-1500 J/KG
ACROSS THE PLAINS. SO, POTENTIALLY, A VERY ACTIVE PERIOD IN
STORE SUNDAY NIGHT ACROSS SOUTHERN COLORADO.  THIS IS ESPECIALLY
TRUE ACROSS THE SOUTHEAST, ABOUT AS FAR WESTWARD AS THE SANGRE
DE CRISTOS.  HOWEVER,  EASTERN PARTS OF THE SAN LUIS VALLEY
AND UP THROUGH CHAFFEE AND LAKE COUNTIES, SHOULD ALSO SEE
SOME INCREASE IN ACTION THIS PERIOD.  IN THESE AREAS, HOWEVER,
BOTH THE SEVERE AND HEAVY RAIN POTENTIAL SHOULD BE CONSIDERABLY
LESS THAN OUT EAST ACROSS THE PLAINS.

MONDAY, THINGS START TO DRY OUT.  BUT SFC RH PROGS OFF OF THE
MESO-ETA, INDICATE THE DAY COULD START OFF KIND OF CLOUDY
OVER THE EAST, DUE TO LOW CLOUD COVER.  THIS WILL LIKELY TEND
TO SLOW THE DRYING PROCESS A LITTLE, ALLOWING FOR ANOTHER
ROUND OF CONVECTION IN THE AFTERNOON AND EVENING.  MAIN
FOCUS FOR MONDAY AFTERNOON/EVENING ALSO LOOKS TO BE ALONG AND
NEAR THE SOUTHEAST MOUNTAINS.  HOWEVER, THE SAN LUIS VALLEY,
THE SAN JUANS AND LA GARITAS MAY END UP SEEING A PRETTY FAIR
SHOT AS SOME STORMS THIS DAY, AS MOISTURE FINALLY CIRCUMNAVIGATES
THE SANGRE DE CRISTOS AND INFILTRATES THE UPPER RIO GRANDE
BASIN.  THIS IS QUESTIONABLE, THOUGH, BASED LARGELY ON HOW
GOOD OF A PUSH OF MOISTURE WE SEE OVER THE SOUTHEAST PLAINS
SUNDAY NIGHT, AND HOW QUICKLY DRYING WESTERLY WINDS RETURN.

TUESDAY THROUGH NEXT SATURDAY, CONTINUES TO LOOK SEASONABLY
HOT AND DRY.  590+ HEIGHTS SHOULD BRING LOTS OF 90S ON THE
PLAINS, 80S IN THE HIGH VALLEYS, AND 60S AND 70S IN THE
MOUNTAINS.  MOISTURE STILL LOOKS SCARCE, LARGELY THE RESULT
OF 700 MB TEMPS IN THE 18-22C RANGE THROUGH THE PERIOD.
HOWEVER, THE LATEST RUN OF THE GFS IS HINTING AT SOME
MOISTURE, TRAPPED UNDER THE RIDGE, PRODUCING LATE AFTERNOON
OR NOCTURNAL CONVECTION ALONG AND JUST SOUTH OF THE COLORADO
BORDER, FROM THE SAN LUIS VALLEY AREA OVER TO THE RATON RIDGE
AREA EACH AND EVERY DAY OF NEXT WEEK.  THIS WILL HAVE TO BE
WATCHED TO SEE WHAT BECOMES OF IT.  BUT FOR NOW, NO
REINTRODUCTION OF POPS INTO THE FORECAST FOR TUESDAY AND
BEYOND.

FIRE WEATHER CONCERNS COULD STILL RESURFACE NEXT WEEK BASED
LARGELY ON HOW MUCH WIND WE GET.  RIGHT NOW, STILL APPEARS
THAT WINDS WILL NOT BE ALL THAT GREAT THROUGH MOST OF THE
WEEK WITH A LARGE BUBBLE HIGH IN PLACE OVER THE STATE.
HOWEVER, BY WEEKS END, THE GFS CONTINUES TO HINT THAT THE
RIDGE WILL START TO FLATTEN, ALLOWING INCREASED SHORTWAVE
ACTIVITY TO CROSS THE STATE.  THIS WOULD RESULT IN
INCREASED MID AND UPPER LEVEL WIND FLOW.  ADDITIONALLY, IT
WOULD ENCOURAGE PRESSURE FALLS ON THE EASTERN PLAINS,
WHICH WOULD INCREASE THE DOWNSLOPE COMPONENT OVER THE EAST.
SO, THIS IS SOMETHING MORE TO WATCH FOR. LW

.PUB...NONE.
Hazardous weather outlook, Jun 28, 5:57 AM MST, 10 hours 6 minutes before
COZ058>089-093>099-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
657 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.
WEAK UPSLOPE WINDS WILL CONTINUE TO TRANSPORT MOIST AND UNSTABLE AIR
INTO EASTERN COLORADO TODAY...LEADING TO SCATTERED THUNDERSTORMS OVER
THE EASTERN MOUNTAINS AND PLAINS THIS AFTERNOON AND EVENING.
STORMS WILL FORM AFTER 2 PM ALONG THE EASTERN MOUNTAIN SLOPES AND
OVER THE RATON MESA...THEN MOVE EASTWARD ONTO THE PLAINS IN THE LATE
AFTERNOON AND EARLY EVENING.

THE AIR MASS WILL BE UNSTABLE ENOUGH THAT ONE OR 2 SEVERE STORMS ARE
POSSIBLE...ESPECIALLY OVER THE FAR SOUTHEASTERN PLAINS OF BACA AND
LAS ANIMAS COUNTIES. THE PRIMARY THREAT FROM ANY SEVERE STORMS TODAY
WILL BE HAIL 1 TO 2 INCHES IN DIAMETER...ALONG WITH WIND GUSTS TO 60
MPH. THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS ON THE
PLAINS...AS WEAK UPSLOPE WINDS KEEP THE ATMOSPHERE MOIST AND
UNSTABLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

UPSLOPE FLOW WILL CONTINUE ON SUNDAY AND MONDAY.  THE AIRMASS MAY
BECOME VERY UNSTABLE ON SUNDAY AND MONDAY...OVER THE PLAINS AND
EASTERN MOUNTAINS.  SOME OF THE STORMS WHICH DEVELOP ON SUNDAY AND
MONDAY MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL.

BY TUESDAY...A STRONG UPPER RIDGE WILL BUILD OVER THE REGION AND THE
UPSLOPE FLOW WILL WEAKEN...RESULTING IN GENERALLY DRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS
WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS AFTER 2 PM THIS AFTERNOON.

The radar

The Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bent

When
June 28, 4:03 PM MST to 4:08 PM MST
Where
Bent County, Ft Lyon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -103.150

Hail, El Paso

When
June 28, 4:25 PM MST to 4:30 PM MST
Where
El Paso County, 2 mi E of Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.850

Hail, Kiowa

When
June 28, 4:55 PM MST to 5:00 PM MST
Where
Kiowa County, Haswell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365309, 5365310, 5365311.